Hail, Lunenburg
- When
- July 17, 11:35 AM EST
- Where
- Lunenburg County, 5.68 mi WNW of Nutbush
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.090, -78.370
Penny size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 10:21 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1121 AM EDT FRI JUL 17 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH INTO THE REGION TODAY AS AN AREA OF
LOW PRESSURE MOVES NORTHEAST ACROSS THE REGION THIS AFTERNOON. THE
FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY OVER PORTIONS OF
THE REGION INTO THE WEEKEND AS SEVERAL OTHER WEAK LOW PRESSURE
SYSTEMS WILL MOVE ALONG IT. THE FRONT WILL MOVE SLOWLY TO THE
NORTHWEST EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS DEEPENING SFC LOW OVER WESTERN/CENTRAL
NC...WITH RAMSDIS WV SAT IMG NICELY DEPICTING S/W TROF ORIENTED JUST
TO THE WEST OVER WESTERN VA/NC. ALOFT...STRONG UPR LOW NOTED OVER
ONTARIO/NRN MICHIGAN...WHICH IS RESULTING IN A DIGGING MID/UPR
TROF ACROSS THE EASTERN CONUS THIS MORNING.
QUICK UPDATE TO ACCOUNT FOR SAT OBS AND ISSUANCE OF WW592 UNTIL
LATE AFTN. PRVS SHIFTS THINKING STILL LOOKS GOOD...WITH UPR LVL
TROF DEEPENING OVER THE GRT LKS/OH VLY TDY LEADING TO DEEPENING
(AND STRENGTHENING) S/SW MID LVL FLOW ACROSS THE MID ATLC
REGION...WITH RESULTANT INCREASE IN DEEP LYR SHEAR ACROSS THE CWA
FROM WEST TO EAST. 30-40KT OF 0-6KM SHEAR IS DEPICTED BY LAPS/RUC
NOW THROUGH THE LATE AFTN ACROSS THE CWA.
THE STRONG SHRTWV TO THE WEST IS BEING AIDED BY AN ENTRANCE RGN
OF AN UPR LVL JET MAX...WHICH WILL PUSH INTO THE MID ATLC RGN
THIS AFTN/EVE. SKIES GENERALLY P/C-P/S INTO ERY AFTN (EXCEPT OVER
THE NW). CLOUDS INCREASING ERLY THIS AFTN AS GRTR CHCS OF
SHRA/TSRA START TO DVLP. RUC/NAM CAPE SHOWING MLCAPE INCREASING TO
1.5-2K J/KG OVER THE PIEDMONT...WITH DEWPOINTS ALREADY IN THE
U60S/L70S ACROSS THE AREA. BRNSHEAR VALUES LINING UP WITH RADAR
MOSAIC UPSTREAM...PORTENDING TO AT LEAST A BKN LINE OF ORGANIZED
CONVECTION AND PERHAPS A SCT SUPERCELL MOVING INTO AKQ CWFA.
SEVERE WX THREAT SHIFTS INTO SE VA/ MD COUNTIES BY LT AFTN/ERY
EVENING...WITH DAMAGING WNDS THE PRIMARY HAZARD...THOUGH 0-1 EHI
VALUES ARGUE FOR THE POTENTIAL FOR AN ISOLATED TORNADO AS WELL.
WEATHER WATCH MAY WELL BE NEEDED OVER THIS AREA BY LATE IN THE
AFTERNOON.
ADDITIONAL CONCERN IS HVY RAIN THREAT TDA. PWATS HOVERING NEAR 2
INCHES...SO MOD/HVY RAINFALL WILL ALSO BE POSSIBLE AS H92-85 MOIST
TRANS VECTORS SIGNIFICANTLY INCREASE LATE AFTN/ERLY EVE.
OVERALL...AVG RAINFALL FROM THIS EVENT LOOKS TO RANGE FROM A
QUARTER TO A HALF INCH BUT COULD EASILY SEE A QUICK 1-3 INCHES OF
RAIN OVER A SHORT PERIOD OF TIME (LESS THAN 3 HRS - LATE AFTN/ERLY
EVE). BEST SHOT OF THIS TO OCCUR WILL BE OVER CENTRAL PORTIONS OF
THE CWA (ORIENTED FROM SW/NE)...BUT NOT LIMITED TO.
DECREASING POPS LT TNT AS UPR LVL SUPPORT LIFTS TO THE NE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SAT/SUN WILL MAINTAIN BEST RAIN CHANCES (30%) OVER SE THIRD OF
THE CWA (MAINLY DURING THE PEAK HEATING HOURS). MAY HAVE TO
DECREASE CHS OF PRECIP ON SUN IF FRONT PUSHES FURTHER TO THE
SOUTH. HIGHS GENERALLY IN THE 80S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSETTLED WEATHER PATTERN TO PREVAIL THROUGH EXTENDED PERIOD...AND
UPR TROF TO THE WEST AND CSTL FRONT ACRS ERN SECTIONS OF CWA
COMBINE TO PROVIDE PLENTY OF MSTR AND LO/MID LVL SUPPORT. EXTENDED
PERIOD WILL START RELATIVELY DRY...BUT PRECIP CHANCES INCRS TO AT
LEAST SCTD BY MON AFTN...THEN PERSIST THROUGH NEXT THURSDAY. HATE
TO CARRY POPS FOR 4 STRAIGHT DAYS...BUT PATTERN IS NOT CLEAR CUT
ENOUGH TO ELIMINATE PRECIP CHANCES ANY DAY FROM MON THRU THU. HAVE
TRIED TO SEPARATE DIURNAL CHCS WEST/NORTH FROM DIURNAL/NOCTURNAL
CHCS NEAR CSTL FNT ON MON/TUE...BUT CANNOT DO SO WED/THU...AS
DEEPER MSTR ASSOCD WITH CSTL FNT MOVES INLAND WITH TIME.
THUS...FEEL THE NEED TO CARRY POPS BOTH DAY/NIGHT WED AND THU.
AS FAR AS TEMPS GO...MIN TEMPS EXPECTED TO START AOB NORMAL...BUT
RISE MON/TUE NIGHTS...AS LOLVL MSTR INCRSS. MOST AREAS SHOULD SEE
MIN TEMPS AROUND OR JUST ABOVE 70 DEGREES BY THU MRNG. MAX TEMPS
QUITE TRICKY...DEPENDING UPON CLD COVER/PRECIP. HAVE GONE CLOSE TO
MOS GUIDE MOST DAYS...ALTHO HAVE INCRD TEMPS MON/TUE ABOVE GUIDANCE.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
PATCHY FOG/LOW CIGS OVER MUCH OF VA EARLY THIS MORNING (NOT
AFFECTING TAF SITES THUS FAR BUT COULD SEE BRIEF REDUCTIONS THROUGH
12Z). OTHERWISE...EXPECT VFR CONDITIONS THROUGH EARLY/MID AFTN OR SO
THEN LOWERING CIGS/VSBYS WITH SHWRS DEVELOPING. TSTMS WILL BE
POSSIBLE BUT ONLY ISO/SCTD. TIMING WISE...EXPECT DETERIORATING
CONDITIONS EARLIEST AT RIC (18-19Z)...LATER FOR ORF/PHF/ECG/SBY
WHERE SCTD SHWRS LOOK TO HOLD OFF TIL AFTER 20Z. WINDS WILL GNLY BE
10 KT OR LESS THROUGH EARLY AFTN...BUT MAY BECOME SOMEWHAT GUSTY
FROM THE SOUTH (TO AROUND 20 KT) FOR ORF/PHF/ECG AFTER 18-20Z. ALL
SITES CAN POTENTIALLY SEE CIGS DOWN TO 1-2 K FT AND REDUCED VSBYS
FROM 22Z-04Z...THEN FLOW TURNS WESTERLY AND SHWRS END OVERNIGHT.
EXPECTING A LESS COVERAGE OF SHWRS AND/OR TSTMS SAT (ONLY ISO TO
WIDELY SCTD 20Z-02Z). THEN SHOULD SEE SOMEWHAT HIGHER CHANCES
RETURNING SUNDAY AFTN/EVENG.
&&
.MARINE...
CURRENTLY SEEING SW FLOW AROUND 10-15 KT FOR THE MOST PART...AND
EXPECT FAIRLY LIGHT WINDS THROUGH EARLY AFTN WITH SEAS 3 FT OR LESS
AND WAVES IN BAY/SOUND 1-2 FT OR LESS. BY MID/LATER
AFTN...INCREASING SSE WINDS LOOK TO DEVELOP OVER SOUTHERN
AREAS...FAVORING NAM SOLN WHICH WARRANTS SMALL CRAFT ADVSY FLAGS FOR
CURRITUCK SOUND AFTER 4PM/20Z (WINDS INCREASING TO 15-20 KT).
CONFIDENCE A LITTLE LOWER INTO VA ZONES BUT DECIDED TO RAISE SCA FOR
SRN CHES BAY AS WELL.
TONIGHT INTO SATURDAY...SFC LOW PRESSURE MOVES OFF TO THE NE AND OFF
THE DELMARVA TURNING WINDS TO THE W OR WNW BY DAYBREAK SAT. LITTLE
IN THE WAY OF COLD AIR ADVECTION THOUGH SO ONLY EXPECT TO SEE 10-15
KT WINDS SAT MORNING...THEN DIMINISHING FURTHER DURING THE AFTN
ALLOWING FLOW TO VEER TO THE E AND THEN SSE. A SOMEWHAT MORE
SIGNIFICANT COLD SURGE LOOKS TO PUSH THROUGH LATE SAT NGT/SUN
MORNING AND WILL CONTINUE TO FCST WINDS A BIT HIGHER THAN GDNC...15
KT OR SO. SURGE LOOKS BRIEF...AND FLOW AGAIN DIMINISHES AND VEERS TO
NE AND THEN E BY LATER SUNDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY FOR ANZ630>633.
&&
SYNOPSIS...MAM
NEAR TERM...CCW/MAM
SHORT TERM...CCW
LONG TERM...WRS
AVIATION...LKB
MARINE...LKBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1037 AM EDT FRI JUL 17 2009 NCZ012-013-030-VAZ092-181445- NORTHAMPTON NC-HERTFORD-BERTIE-SOUTHAMPTON- 1037 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON. SOME SOME STORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE LIKELY PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. VAZ048-049-060>072-079>083-087-088-181445- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GREENSVILLE-SUSSEX- 1037 AM EDT FRI JUL 17 2009 ...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ650-652-654-656-658-181445- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1037 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. WINDS GUSTS OF 34 KNOTS OR GREATER MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ630>633-181445- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 1037 AM EDT FRI JUL 17 2009 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. ADDITIONALLY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. WINDS GUSTS OF 34 KNOTS OR GREATER MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ025-VAZ099-100-181445- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 1037 AM EDT FRI JUL 17 2009 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE OUTLOOK AREA BY LATE AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ021>023-NCZ014>017-031-032-102-VAZ077-078-084>086-089>091-093>098- 181445- DORCHESTER-WICOMICO-SOMERSET-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY- JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 1037 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE OUTLOOK AREA BY MID TO LATE AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ024-181445- INLAND WORCESTER- 1037 AM EDT FRI JUL 17 2009 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. ADDITIONALLY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE OUTLOOK AREA BY LATE AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH SEVERE LIMITS....WITH LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. VAZ073>076-181445- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- 1037 AM EDT FRI JUL 17 2009 ...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MONTEFUSCO/WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1045 AM EDT FRI JUL 17 2009 VAZ048-049-171530- FLUVANNA VA-LOUISA VA- 1045 AM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORM MOVING OVER FLUVANNA AND LOUISA COUNTIES... AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL FLUVANNA COUNTY...OR ABOUT 9 MILES NORTH OF PALMYRA...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALDROP...AND...BOSWELLS TAVERN AT 1100 AM EDT...GREEN SPRINGS AT 1110 AM EDT...VAWTER CORNER AT 1115 AM EDT. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1127 AM EDT FRI JUL 17 2009 VAZ060-061-065>068-171630- AMELIA VA-CUMBERLAND VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 1127 AM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD AND LUNENBURG COUNTIES AROUND 1215 PM... AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 34 MILES WEST OF HAMPDEN SYDNEY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL MOVE INTO WESTERN PRINCE EDWARD AND LUNENBURG COUNTIES AROUND 1215 PM. THE STORMS WILL BE NEAR BRIERY AT 1220 PM EDT...VIRSO...AND...BRIERY CREEK LAKE AT 1225 PM EDT. WIND GUSTS TO 60 MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THE PATH OF THESE STORMS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
The Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
22 thunderstorm wind, 6 hail, 3 lightning. Local standard time, as filed.
Penny size hail was reported.
Quarter size hail was reported.
Trees were downed on Route 49 southwest of Victoria.
Large tree was downed near Route 723 and Old Plank Road. There was also damage to a silo and barn on Old Plank Road.
Penny size hail was reported.
Trees were downed on Cedar Hill Road.
Golf ball size hail was reported.
Trees were downed including an estimated 200 year old Oak tree.
Quarter size hail was reported.
Trees were downed on Route 153.
Trees and power lines were downed.
Trees were downed on Route 153 near Sweathouse Creek Road.
Trees and power lines were downed.
Large tree limbs were downed.
Trees were downed.
Trees were downed.
Trees were downed on Orion Road.
Trees were downed on Liberty Road just off of Highway 301 south of Emporia.
A couple of trees were on fire due to a lightning strike.
Tree was downed across a road.
Spotter estimated a wind gust of 60 mph.
Church was struck by lightning on Sycamore Avenue in Sedley.
Wind gust of 70 mph was estimated.
A person was struck by lightning near a utility pole at Pruden Boulevard and Lake Prince Drive. The injury was non-life threatening.
Nickel size hail was reported.
Several trees were downed on Holland Road.
Wind gust of 62 knots (71 mph) was measured at NTU.
Trees were downed.
Trees were downed.
Trees were downed.
Tree was downed on power line and caught on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190849, 190825, 190826, 190853, 190827, 190828, 190829, 190830, 190831, 190832, 190818, 190816, 190819, 190820, 190821, 190817, 190823, 190824, 190833, 190834, 190822, 190850, 190836, 190837, 190839, 190840, 190841, 190843, 190845, 190842, 190847.